Stimulants help students concentrate in class

By Daniel Rothberg

Before her junior year, Holly’s* parents made her an appointment to be tested for learning disabilities. After hours of testing, Holly, who has always struggled to remain focused on schoolwork, was diagnosed with Attention-Deficit Hyperactivity Disorder. Soon after, Holly began taking a regular dose of Vyvanse, a drug similar to Adderall, a stimulant used to treat ADHD.

“It was very helpful for school because I was a lot more motivated,” Holly said. “I was really more engaged and class and it gave me more energy.

According to the Center for Disease Control, about three to seven percent of “school-aged” children have ADHD. One common method of managing the disorder is through medical treatment.

In fact, the CDC reported that as of 2003, 56 percent of those diagnosed with ADHD were receiving medical treatment.

Halfway through his sophomore year, Peter* was diagnosed with ADHD and started taking a daily dose of Adderall to improve his focus.

“I concentrate a lot more when I’m reading,” Peter said. “It’s a lot easier just to sit down and do my homework in one sitting.”

School psychologist Dr. Sheila Siegel said that stimulants used to treat ADHD, such as Adderall, are very effective in curbing some of the symptoms caused by the disorder.

“It is the one thing that… absolutely works for kids with ADD,” Siegel said. “It allows them to focus.”

While students have found Adderall to be effective in improving concentration, they have reported unpleasant side effects.

Peter said that some of these side effects include loss of appetite, thirst and a difficulty falling asleep at night.

Siegel also said that Adderall has been known to stunt growth.

In addition, Holly said when she takes the drug, she feels anxious and loses her energy toward the end of the day.

“I will get all of my homework done and I’ll be engaged in class, but then I’ll kind of be miserable,”Holly said.

In part, as a result of these symptoms, Holly and Peter are both taking the drug less frequently.

“I realized it was making me really really anxious, and so I had to sacrifice my mood for the day to do well in school,” Holly said.

One reason that Peter decreased his intake of Adderall is because of the long-term implications that the drug could pose on his health.

“There are long term health risks,” he said. “It does raise your heartbeat and stuff like that. I have to get my heart tested… once a year when they prescribe me the medicine to make sure nothing’s wrong.”

You must be logged in to post a comment Login